Alabama, 2007

Flash Flooding and Heavy Rain in Alabama, July 6, 2007

July 6, 2007 · NWS HUN · 4 events in 4 counties and zones

Scattered intense thunderstormd developed during the mid afternoon hours lasting into the evening. The thunderstorms produced intense rainfall rates leading to urban street flooding and two flash flood events.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered intense thunderstormd developed during the mid afternoon hours lasting into the evening. The thunderstorms produced intense rainfall rates leading to urban street flooding and two flash flood events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 6, 1:19 PM CST, 36 minutes earlier.

Area forecast discussion, Jul 6, 1:19 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
219 PM CDT FRI JUL 6 2007

.DISCUSSION...

SIGNIFICANT CONVECTION DEVELOPED ACROSS THE FA LATE THIS MORNING
AND IS CONTINUING NOW INTO THE EARLY AFTERNOON. FCST
SNDGS...RUC/NAM/GFS...ALL SHOW NEARLY MOIST ADIABATIC PROFILES IN
OUR AREA...THUS AM NOT ANTICIPATING SEVERE WX THIS AFTN/EVENING.
WET BULB ZERO VALUES ARE 13KT-14KT SO HAIL SHOULDNT BE A PROBLEM
WITH STORMS. WEAK ENVIRONMENTAL FLOW AND RELATIVELY HIGH HUMIDITY
VALUES THROUGH THE COLUMN...SUGGEST WIND GUST POTENTIAL UP TO
30KTS. SO...GIVEN WEAK MOVEMENT AND HIGH PW VALUES...MAIN THREAT FROM
STORMS TODAY IS FOR HEAVY RAINFALL POTENTIAL...AND LOCALIZED
FLOODING ESPECIALLY IN LOW- LYING AND URBAN AREAS.

OTHERWISE...WEATHER SET UP EARLY THIS AFTERNOON SHOWS AN U/L LOW
OVER THE SOUTHERN PLAINS EXTENDING EASTWARD INTO THE SOUTHERN MS
VALLEY. A SFC FRONTAL BOUNDARY WAS LYING ACROSS
TENNESSEE...GENERALLY ALONG AND NEAR THE I-40 CORRIDOR...WITH
A LOW PRESSURE CENTER LOCATED NEAR THE ARKLATEX. MAIN FORECAST
CHALLENGE FOR THE SHORT TERM CENTERED AROUND THE SUBSEQUENT
MOVEMENT OF THE U/L SHORT WAVE OVER TX AND ITS IMPACTS ACROSS OUR
FA. ONGOING DISCREPANCY BETWEEN MODEL PROGS IN HANDLING OF THIS
FEATURE ACROSS THE MID SOUTH ON SAT/SUN...WITH THE GREATEST
DIFFERENCES RESULTING ON SUNDAY. 12Z NAM SHOWED SLOWER PROGRESSION
OF U/L SHORT WAVE AND STRONG PVA ACROSS OUR AREA ON SUNDAY.
GFS/UKMET WERE MUCH QUICKER AND SLIGHTLY FURTHER SOUTH WITH
PLACEMENT OF THIS FEATURE. 12Z NAM APPEARED TO HAVE THE BETTER
INITIALIZATION OF U/L WINDS AND PLACEMENT OF SOUTHERN PLAINS
TROUGH/GOM RIDGE THIS MORNING. ALSO...IT WAS NOTED THAT THE GFS
WAS TENDING TO SLOW DOWN THE PROGRESSION OF THE U/L SHORT WAVE IN
RECENT RUNS. ECMWF 12Z SOLN ALSO TENDS TO AGREE BETTER WITH THE
NAM ON THE PLACEMENT AND TIMING OF U/L SHORTWAVE. SO...PREFERENCE
WAS PLACED WITH NAM/ECMWF IN SHORT TERM. GIVEN DIFFERENCES WITH
MODELS...DID NOT GO ALL OUT WITH NAM POPS/QPF SUGGESTIONS BUT
TRENDED THAT WAY. THUS...KEPT IN SLIGHT CHANCE POPS IN NORTHERN
AREAS ON SUNDAY...AND BUMPED UP TO CHANCE POPS IN SE AREAS. FOR
THIS WEEKEND...NAM SNDGS...WHICH WAS MORE THE MODEL OF
CHOICE...SHOWED A CONTINUATION OF MOSTLY MOIST ADIABATIC PROFILES
THROUGH THE PERIOD. SO...SEVERE WX CHANCES DO NOT LOOK VERY
HIGH...BUT SIGNIFICANT RAINFALL COULD RESULT IN SOME AREAS. THIS
LOOKS TO BE THE BEST CHANCE FOR BENEFICIAL RAINFALL THE AREA HAS
SEEN FOR QUITE SOME TIME.

.LONG TERM (MONDAY THROUGH FRIDAY)...

BERMUDA HIGH IN WESTERN ATLANTIC AND LONG FETCH SFC STREAMLINES
ALLOWING FOR TROPICAL MOISTURE TO REMAIN INTACT IN THE SOUTHEAST
THROUGH THE PERIOD. THUS...DEW POINTS ARE EXPECTED TO REMAIN
MOSTLY IN THE UPPER 60S/LOW 70S THROUGH THE PERIOD. LONG WAVE
RIDGE WILL BUILD IN THE WEST WITH TROUGH DEEPENING IN THE EAST
GRADUALLY THROUGH THE PERIOD. SHORT WAVE ENERGY IN THE CENTRAL
PLAINS WILL BRUSH BY THE SOUTHEAST PERIODICALLY. THIS...COMBINED
WITH HIGH SFC DEW POINTS WILL ALLOW FOR INCREASED AFTN/EVENING
INSTABILITY AND TYPICAL DIURNAL TSRA DEVELOPMENT. LONG RANGE MODEL
SUITE IS STILL INSISTENT ON PUSHING AN UNCHARACTERISTIC MID SUMMER
SFC FRONT THROUGH THE AREA AROUND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  89  70  91 /  30  40  30  30
SHOALS        70  89  71  92 /  30  40  30  20
CULLMAN       70  88  70  90 /  30  40  30  30
FAYETTEVILLE  69  88  69  89 /  20  40  20  20
ALBERTVILLE   69  89  70  92 /  30  40  30  30
FORT PAYNE    69  88  67  93 /  30  40  30  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

03/KDW
Hazardous weather outlook, Jul 6, 12:05 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CDT FRI JUL 6 2007

ALZ001>010-016-TNZ076-096-097-070400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
105 PM CDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE CENTRAL
TENNESSEE VALLEY THROUGH EARLY THIS EVENING. HEAVY RAINFALL WILL
BE THE MAIN THREAT AS A VERY MOIST TROPICAL ENVIRONMENT EXISTS.
MOVEMENT OF STORMS WILL GENERALLY BE SOUTH AT AROUND 10 MPH. DUE
TO THE SLOW-MOVING NATURE OF THE ACTIVITY...PERSISTENT HEAVY RAIN
OVER THE SAME AREAS COULD LEAD TO MINOR LOWLAND FLOODING AND PONDING
OF WATER ON ROADS.

IN ADDITION TO THE HEAVY RAIN...ISOLATED STRONGER STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND BRIEF WIND GUSTS TO 40 MPH.
MOST OF THE SHOWERS AND THUNDERSTORMS WILL DISSIPATE BY SUNSET
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEATHER DISTURBANCE APPROACHING FROM THE WEST IS EXPECTED TO
CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE AFFECTING
THE TENNESSEE VALLEY THROUGHOUT THE WEEKEND. TYPICAL SUMMERTIME
AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FOR NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

PG/DJN

In the hours before

Special weather statement, Jul 6, 11:15 AM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1215 PM CDT FRI JUL 6 2007

ALZ006-061800-
MADISON-
1215 PM CDT FRI JUL 6 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHERN MADISON COUNTY UNTIL
100 PM CDT...

AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF HAZEL GREEN...DRIFTING
SOUTH AT 10 MPH. HEAVY RAIN...PEA TO DIME SIZE HAIL...AND BRIEF
WIND GUSTS UP TO 30 MPH CAN BE EXPECTED WITH THIS STORM. ESTIMATED
RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR ARE SEEN WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HAZEL GREEN.
  GLADSTONE.
  TONEY.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

NADLER
Special weather statement, Jul 6, 11:44 AM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1244 PM CDT FRI JUL 6 2007

ALZ009-061830-
JACKSON-
1244 PM CDT FRI JUL 6 2007

...SIGNIFICANT WEATHER ALERT FOR WESTERN JACKSON COUNTY UNTIL
130 PM CDT...

AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF NEW
MARKET TO 5 MILES WEST OF SCOTTSBORO...MOVING SOUTHWEST AT 10 MPH.
HEAVY RAIN...PEA SIZE HAIL...WINDS UP TO 30 MPH AND FREQUENT CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. RAINFALL
AMOUNTS OF 1/2 TO 1 INCH PER HOUR ARE POSSIBLE.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOLLYTREE.
  TRENTON.
  LIM ROCK.
  GARTH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

NADLER
Special weather statement, Jul 6, 12:10 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
110 PM CDT FRI JUL 6 2007

ALZ006-009-061900-
JACKSON-MADISON-
110 PM CDT FRI JUL 6 2007

...SIGNIFICANT WEATHER ALERT FOR EXTREME WEST CENTRAL JACKSON AND
EAST CENTRAL MADISON COUNTIES UNTIL 200 PM CDT...

AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 5 MILES NORTH OF GURLEY...MOVING SOUTHWEST AT
10 MPH. HEAVY RAIN...PEA SIZE HAIL...WINDS UP TO 30 MPH AND FREQUENT
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GARTH.
  GURLEY.
  HAMPTON COVE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

NADLER
Special weather statement, Jul 6, 12:21 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
121 PM CDT FRI JUL 6 2007

TNZ076-096-097-061900-
FRANKLIN-LINCOLN-MOORE-
121 PM CDT FRI JUL 6 2007

...SIGNIFICANT WEATHER ALERT FOR EXTREME WESTERN FRANKLIN...LINCOLN
AND MOORE COUNTIES UNTIL 200 PM CDT...

AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LYNCHBURG TO
FAYETTEVILLE...MOVING SOUTH AT 15 MPH. PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS
CAN BE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FAYETTEVILLE.
  MARBLE HILL.
  HURDLOW.
  HARMONY.
  SMITHLAND.
  LEXIE CROSSROADS.

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF
A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL
RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND
POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.

NADLER
Special weather statement, Jul 6, 12:49 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
149 PM CDT FRI JUL 6 2007

ALZ010-061915-
DE KALB-
149 PM CDT FRI JUL 6 2007

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN DEKALB COUNTY UNTIL
215 PM CDT...

AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLLINSVILLE...MOVING SOUTHWEST AT 15 MPH.
HEAVY RAIN...PEA SIZE HAIL...WINDS UP TO 30 MPH AND FREQUENT CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COLLINSVILLE.
  SKIRUM.
  CROSSVILLE.
  RODENTOWN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

NADLER
Special weather statement, Jul 6, 1:32 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT FRI JUL 6 2007

ALZ016-062015-
CULLMAN-
232 PM CDT FRI JUL 6 2007

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 315 PM CDT...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF GOOD HOPE...MOVING
EAST-SOUTHEAST AT 15 MPH. HEAVY RAIN...PEA SIZE HAIL...WINDS UP TO
40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THIS STORM. PERSISTENT HEAVY RAIN WILL ALSO CAUSE MINOR LOW LAND
FLOODING AND PONDING OF WATER ON ROADWAYS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CULLMAN.
  BALDWIN.
  SOUTH VINEMONT.
  GOOD HOPE.
  PHELAN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

NADLER

The radar

The Northeast Alabama radar (KHTX), 78 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Limestone

When
July 6, 1:55 PM CST
Where
Limestone County, 3 mi E of Athens
Reported by
Emergency Manager
Coordinates
34.800, -86.927

Minor street flooding was reported with three inches of water covering a portion of Highway 72.

Flash Flood, Morgan

When
July 6, 1:55 PM CST
Where
Morgan County, 35.07 mi WNW of Trinity
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.823, -87.645

Flash flooding was reported along Lee Street in Decatur flooding at least one vehicle.

Heavy Rain, Colbert

When
July 6, 4:53 PM CST
Where
Colbert County, (Msl)muscle Shoals A
Reported by
ASOS
Coordinates
34.750, -87.620

Rainfall of 2.07 inches fell in one hour.

Flash Flood, Lauderdale

When
July 6, 5:50 PM CST
Where
Lauderdale County, Florence
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.800, -87.670

Minor flash flooding was reported on roads in north Florence. Flash flooding was also reported within the Highway 20 underpass near downtown which was barricaded. Several other roads were reported barricaded due to rising water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48017, 48018, 48019, 48016.